Alert archive / Louisiana / Hard Freeze Warnings in 2016
Hard Freeze Warning 1, NWS Lake Charles, LA
NWS Lake Charles, LA issued this hard freeze warning at Dec 19, 2016, 2:23 PM CST for 7 parishes in Louisiana; Jasper County, Newton County, Tyler County, Texas. It took effect at Dec 20, 2016, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2016, 2:23 PM CST (20:23 UTC)
- In effect from
- Dec 20, 2016, 12:00 AM CST
- Expired
- Dec 20, 2016, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Lake Charles, LA
Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Vernon Parish, LA, Jasper County, TX, Newton County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 37 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this hard freeze warning went out at Dec 19, 11:20 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 19, 11:20 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1120 AM CST Mon Dec 19 2016
.DISCUSSION...
For the 12/19 18Z TAFs.
&&
.AVIATION...
Northerly winds are in the process of diminishing as high pressure
settles over the southern U.S. Satellite shows mid level cloud deck
continuing to persist over south central Louisiana...but this deck
has shown signs of dissipating during the past few hours. For now
will continue with clear skies after this evening with north winds
near 10 knots for all TAF sites.
&&
.PREV DISCUSSION... /issued 903 AM CST Mon Dec 19 2016/
UPDATE...Temperatures are gradually warming this morning, and the
freeze warning expired at 9AM. The freezing temps reached to a
line roughly from Freshwater Lock, to Intracoastal City, to Avery
Island, to Lake Fausse Pointe. The only zones to not have 32 or
lower this Dec so far is Lower Saint Martin and Saint Mary
Parishes.
The forecast remains on target for now and no changes are needed.
&&
PREV DISCUSSION... /issued 358 AM CST Mon Dec 19 2016/
SYNOPSIS...
A strong cold 1044 mb high pressure system is centered from the
Mid-Mississippi River valley to the Southern Plains. Brisk
northerly winds away from the high into the forecast area is
bringing a very chilly air mass with air temperatures in the upper
20s to mid 30s and wind chill or apparent temperatures in the
upper teens to mid 20s. Wind advisory criteria is still being met
along the coastal parishes of Louisiana, so will let that advisory
ride for now. Some upglide still producing cloudiness southeast of
an Avoyelles to Lake Charles line. Some weak returns showing up on
the KLCH radar over the coastal waters into lower South Central
Louisiana. However, lift still seems rather weak to produce any
significant precipitation to reach the ground.
Rua
DISCUSSION...
Cold high pressure and associated ridging will continue to
gradually system will gradually move to the southeast and weaken
during through Tuesday. This should also allow winds to decrease
during the day. Will monitor to see if wind advisory needs to be
extended, but at this time it looks like sustained winds will be
below criteria during the day today. Meanwhile, clouds will also
thin out and push more to the southeast as upglide weakens and
drier air is allowed to move in. With more clearing and lighter
winds expected tonight, and positioning of ridge to allow for cold
air drainage down the Mississippi Valley, will another very cold
night. Air temperatures will likely be a degree or two cooler. GFS
ensemble mean numbers seem to be in the ball park and will stay
close to those readings. Local criteria for Hard Freeze is 25F or
lower. Some spots in the northeast corner may briefly touch these
values, but at this point will defer for later to shift to make
call on whether or not it will be necessary.
Moderation of temperatures by late Tuesday as the high moves off
to the east, with brief return flow setting up for Wednesday ahead
of the next developing frontal system.
This cold front will move quickly across on very late Wednesday
Night into early Thursday Morning. Moisture profiles still look
meager ahead of this system with dynamics staying well to the
north. So will just have slight chance to low end chance pops for
mainly light showers as the front crosses the forecast area.
Some better agreement is coming into the extended forecast and the
Christmas Holiday weekend. At this point, southwest flow aloft
looks to develop with an upper level ridge centered over Florida.
In this scenario, will likely see flow off the Gulf of Mexico
meaning mild and humid conditions. Daytime highs will be some 10
degrees above seasonal norms and overnight lows some 10 to 15
degrees above seasonal norms. Also, there looks to be a chance for
showers during that period from the disturbances in the upper
level southwest flow. At this point the next cold front is not
expected until after the forecast period and after the holiday
weekend on Monday.
Rua
MARINE...
Strong northerlies continue over the coastal waters this morning
as high pressure over the MidWest building into the region
producing a tight pressure gradient and cold air advection over
relatively warmer Gulf waters. No longer seeing frequent gusts
over gale force...so Gale Warning was allowed to expire earlier.
Small craft advisory conditions look to persist through the day
today, then winds will gradually decrease tonight into Tuesday as
high settles over the region.
Onshore winds will return briefly on Wednesday ahead of the next
cold front. This cold front is expected to move across the coastal
waters very late Wednesday Night and early Thursday Morning.
Strong north winds are again expected behind the front. Small
craft exercise caution to small craft advisory conditions will be
possible for portions of the coastal waters on Thursday into
Thursday Night.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 43 25 51 38 / 0 0 0 0
LCH 46 30 52 42 / 0 0 0 10
LFT 45 30 53 43 / 0 10 0 10
BPT 47 32 53 43 / 0 0 0 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ450-452-
455-470-472-475.
SMALL CRAFT EXERCISE CAUTION from 6 PM CST this evening through
this evening for GMZ450-452-455-470-472-475.
SMALL CRAFT EXERCISE CAUTION until noon CST today for GMZ430-432-
435.
&&
AVIATION...04Hazardous weather outlook, Dec 19, 4:36 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 436 AM CST MON DEC 19 2016 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 201200- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 436 AM CST MON DEC 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT COLD HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION. TEMPERATURES WILL BE BELOW FREEZING FOR A MAJORITY OF THE AREA EARLY MONDAY MORNING AND AGAIN ON LATE MONDAY NIGHT INTO TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL MOVE THROUGH LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING WITH SOME SHOWER ACTIVITY. CHANCES FOR RAIN WILL ALSO OCCUR OVER THE CHRISTMAS HOLIDAY WEEKEND. HOWEVER...AT THIS TIME IT DOES NOT LOOK LIKE ANY HAZARDOUS WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ430-432-435-450-452-455-470-472-475-201200- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 436 AM CST MON DEC 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG NORTH WINDS WILL CONTINUE TODAY WITH SMALL CRAFT ADVISORY CONDITIONS FOR THE DAYTIME MONDAY AND SMALL CRAFT EXERCISE CAUTION FOR THE MONDAY EVENING PERIOD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG NORTH WINDS ARE EXPECTED AGAIN BEHIND A COLD FRONT ON THURSDAY...WITH THE POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS FOR THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RUA
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 2:23 PM CST | Freeze Warning | LCH | Saint Martin | 19 hr |
Nearby
Hard Freeze Warnings in Louisiana, 2016Hard Freeze Warnings in Texas, 2016Every hard freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.